|| Checking for direct PDF access through Ovid
Propofol is a sedative-hypnotic agent used as a general anaesthetic with a good safety profile. However, the potential risk for patients with systemic lupuserythematosus (SLE) receiving propofol remains unclear. We report the case of a patient who received an intravenous infusion of propofol for painless gastroscopy which exacerbated acute SLE despite no history of allergies. The adverse effect might be because propofol increased T helper cells and trigged the induction of B cell differentiation and plasmablast formation, which further promoted the secretion of auto-antibodies. This case shows that propofol can exacerbate SLE symptoms in some patients and highlights the importance of identifying potential immune-related factors before propofol administration, especially in patients with autoimmune diseases. It is important to be aware of and differentiate this uncommon and non-specific SLE manifestation from a myriad of disorders presenting with a primary digestive disorder in the outpatient clinic.